Alert archive / New York / Wind Chill Advisories in 2012

Wind Chill Advisory 2, NWS Binghamton, NY

January 15, 20124 counties in New York

NWS Binghamton, NY issued this wind chill advisory at Jan 15, 2012, 5:15 AM EST for 4 counties in New York. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 15, 2012, 5:15 AM EST (10:15 UTC)
Expired
Jan 15, 2012, 10:00 AM EST
In force
5 hr
Issued by
NWS Binghamton, NY

Counties Delaware County, NY, Oneida County, NY, Otsego County, NY, Sullivan County, NY

The radar

The Binghamton radar (KBGM), 82 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 10.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2012-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2012-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

108 
WWUS41 KBGM 151015
WSWBGM

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
515 AM EST SUN JAN 15 2012


NYZ009-046-057-062-151500-
/O.NEW.KBGM.WC.Y.0002.120115T1015Z-120115T1500Z/
NORTHERN ONEIDA-OTSEGO-DELAWARE-SULLIVAN-
INCLUDING THE CITIES OF...BOONVILLE...ONEONTA...COOPERSTOWN...
WALTON...DELHI...MONTICELLO
515 AM EST SUN JAN 15 2012

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM EST THIS MORNING.

* LOCATIONS...THE HIGHEST ELEVATIONS IN NORTHERN
  ONEIDA...OTSEGO...DELAWARE AND SULLIVAN COUNTIES.

* WIND CHILL READINGS...AS LOW AS 17 BELOW.

* WINDS...NORTHWEST 5 TO 10 MPH.

* TIMING...THIS MORNING UNTIL 10 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN WINDS COMBINE WITH VERY COLD
TEMPERATURES TO CREATE DANGEROUS CONDITIONS FOR EXPOSED SKIN. THE
WIND CHILL IS EXPECTED TO BE COLD ENOUGH TO CAUSE FROSTBITE IN
ABOUT 30 MINUTES OR LESS...AND COULD LEAD TO HYPOTHERMIA IF
PRECAUTIONS ARE NOT TAKEN. THOSE PLANNING TO VENTURE OUTDOORS
SHOULD USE COMMON SENSE AND DRESS WARMLY...MAKING SURE THAT ALL
EXPOSED SKIN IS COVERED.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind chill advisory went out at Jan 15, 4:18 AM EST, 57 minutes earlier.

Area forecast discussion, Jan 15, 4:18 AM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
418 AM EST SUN JAN 15 2012

.SYNOPSIS...
HIGH PRESSURE WILL BRING PARTLY TO MOSTLY SUNNY SKIES TO THE
REGION TODAY...ALONG WITH SEASONABLY COLD TEMPERATURES. CLOUDS
WILL INCREASE ON MONDAY AHEAD OF A LOW PRESSURE SYSTEM...WHICH
WILL TRACK NORTHEAST INTO LOWER ONTARIO ON TUESDAY. THIS SYSTEM
WILL SPREAD MIXED PRECIPITATION INTO THE REGION LATE MONDAY OR
MONDAY NIGHT. THE MIXED PRECIPITATION WILL CHANGE OVER TO RAIN ON
TUESDAY AS WARMER AIR WORKS INTO THE AREA. A STRONG COLD FRONT
WILL SWEEP THROUGH ON TUESDAY EVENING...WITH RAPIDLY FALLING
TEMPERATURES AND GUSTY NORTHWEST WINDS.

&&

.NEAR TERM /THROUGH TONIGHT/...
-SHSN ACTIVITY HAS RAPIDLY DIMINISHED AS LOW LVL N/NW FLOW HAS BCM
VERY LIGHT (PSSG OF WEAK S/WV MAY HAVE CONTRIBUTED TO WEAKENING
ALSO). SOME LINGERING LAKE CLDS AND MAYBE A FEW FLURRIES THIS MRNG
ACRS THE FINGER LAKES BUT ALL IN ALL XPCT ANY LINGERING LAKE CLDS TO
SCATTER OUT THIS MRNG...WITH PARTY TO MOSTLY SUNNY SKIES TDA.
MAXES GNRLY IN THE M/U TEENS. COLD AGAIN TNGT WITH MINS MAINLY IN
THE SINGLE DIGITS...ALTHO TEMPS MAY BECOME STEADY OR EVEN RISE A
DEG OR TWO ACRS THE LAKE PLAIN AS DVLPNG LGT SE FLOW PRODUCES A
WEAK DOWNSLOPE EFFECT.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
LOW PRES XPCTD TO LIFT OUT OF THE OH VLY INTO THE ERN GTLKES ON
TUE. THERE ARE DIFS IN THE MDLS W/RESPECT TO THE SFC LOW
TRACK...WITH THE GFS THE FURTHEST S AND E...TRACKING THE LOW ACRS
CNTRL NY ON TUE EVNG. EURO/NAM AND GEM ARE FURTHER NW WITH THE
LOW...TRACKING IT INTO LOWER ONTARIO. THIS COULD HAVE SIG EFFECTS
ON PTYPE MON NGT. ALL MDLS SUGGEST A MIX AT THE ONSET...BUT GFS
SUGGESTS POTNL FOR ACCUMULATING SNOWS ACRS CNTRL AND ERN SXNS
BEFORE THE CHGOVR TO FZRA. OTHER MDLS SUGGEST BETTER POTNL FOR
FZRA WITH A QUICKER CHGOVER TO RAIN. TRICKY FCST TO SAY THE LEAST
WHICH WILL LIKELY CHG WITH LATER MDL RUNS. SO FOR NOW WILL
INDICATE POTNL FOR FZRA/SNOW/IP MON NGT. XPCT RAIN ON TUES WITH
SOME MIXED PCPN ERN/NE ZONES (CATSKILLS/WRN MOHAWK VLY) IN THE
MRNG. CDFNT ENTERING WRN BORDER ARND 00Z TUE. RAPID DROP IN TEMPS
ALONG WITH GUSTY W TO NW WINDS...WHICH WILL LIKELY REACH ADVISORY
LEVELS. LAKE EFFECT SNOWS WILL DVLP BEHIND THE CDFNT WITH POTNL FOR
ACCUMS...BUT DETAILS WILL HAVE TO AWAIT LATER FCST PCKGS. WILL BE
MENTIONING THIS IN THE UPDATED HWO.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
4 AM SUN UPDATE...THEME OF LONG TERM PORTION OF THE FORECAST HAS
NOT CHANGED. MAIN ADJUSTMENTS TO THE FORECAST WERE TO BEEF UP WIND
GUST VALUES IN WAKE OF THE STRONG COLD FRONT ON WEDNESDAY...AND SLOW
DOWN THE MODERATION IN TEMPERATURES THURSDAY-FRIDAY. ALSO
INCREASED SNOW SHOWER CHANCES WEDNESDAY WITH LIKELIHOOD OF A LAKE
RESPONSE AT LEAST FOR THE MORNING...AND I SLIGHTLY LOWERED HIGH
TEMPERATURES FOR WEDNESDAY AS WELL. GFS AND ECMWF STILL AGREE ON
TEMPERATURES TRENDING ABOVE BY THE WEEKEND...WITH A STRENGTHENING
SOUTHWEST FLOW AND RISING THICKNESSES.

PREVIOUS DISCUSSION...
ON THE LARGE-SCALE...A PROGRESSIVE ZONAL FLOW TYPE PATN
WILL PERSIST OVER MUCH OF THE CONUS THIS PD. ALTHOUGH THIS SHOULD
KEEP CONDS UNSETTLED...OVERALL...WITH FAST MOVG UPPER- LVL
IMPULSES TRAVERSING THE RGN...NO MAJOR STORMS ARE FORESEEN...WITH
A DISTINCT LACK OF HIGH-LAT BLOCKING (A POS NAO PATN CONTINUING).

A BRIEF SHOT OF ARCTIC AIR IS EXPECTED AT THE START OF THE PD
(THROUGH WED)...BUT THEN THIS AMS IS PROGGED TO MODIFY...AND
READINGS SHOULD RETURN TO ABV NORMAL VALUES TWDS THE END OF THE
COMING WEEK (HIGH TEMPS AOA 40F IN SOME PLACES).

DAILY WX-WISE...SOME LAKE-EFF/LAKE-ENHANCED SHSN ARE EXPECTED WED
BEHIND A COLD FRNTL PASSAGE.

THU THROUGH SAT...FAST MOVG DISTURBANCES/CLIPPERS SHOULD ARRIVE
ABT EVERY 24 HRS. TEMPS SHOULD BE COLD ENOUGH FOR MOSTLY
-SHSN/FLRYS THROUGH ABT FRI...HOWEVER AS WE HEAD INTO NEXT
WEEKEND...A RAIN/SNOW MIX LOOKS MORE LIKELY...AS DAYTIME HIGHS ARE
PROGGED TO CLIMB WELL ABV FRZG.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
EVEN THOUGH THIS ARCTIC AIR MASS IS VERY DRY OVERALL...PERSISTENT
NORTHWEST LOW LEVEL FLOW IS TRAPPING SOME LAKE MOISTURE UNDER
SHALLOW INVERSION...THUS MVFR CIGS AND FLURRIES FOR SOME TERMINALS
FOR A TIME THIS MORNING BEFORE THE DRY AIR WINS AND SCATTERS IT
OUT. HIGH PRESSURE RIDGE BUILDS IN AND BY LATE THIS AFTERNOON FLOW
BECOMES VERY LIGHT AND BACKS...LETTING SKY COMPLETELY CLEAR
AREAWIDE FOR REMAINDER OF TAF PERIOD.

.OUTLOOK...

SUN NGT TO MON...VFR.

MONDAY NIGHT/TUESDAY...MVFR RESTRICTIONS LIKELY IN MIXED PRECIP.

TUESDAY NIGHT TO WEDNESDAY...MVFR/IFR RESTRICTIONS IN SNOW
SHOWERS. ALSO...STRONG NORTHWEST WINDS WITH GUSTS REACHING AT
LEAST 25-35 KTS.

WEDNESDAY NIGHT...MAINLY VFR BUT SOME SNOW SHOWERS AND MVFR
POSSIBLE IN NY.

THU...BECOMING MVFR IN SNOW.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...MLJ/MDP
AVIATION...MDP
Hazardous weather outlook, Jan 15, 4:13 AM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
413 AM EST SUN JAN 15 2012

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-160915-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
413 AM EST SUN JAN 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
LOW PRESSURE TRACKING INTO THE THE EASTERN GREAT LAKES WILL
SPREAD A WINTRY MIX OF PRECIPITATION INTO THE REGION LATE MONDAY
OR MONDAY NIGHT. A STRONG COLD FRONT WILL PASS THROUGH THE AREA ON
TUESDAY EVENING...WITH RAPIDLY FALLING TEMPERATURES AND GUSTY
WEST TO NORTHWEST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Chill Advisories in New York, 2012Every wind chill advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.